Birth control pills often comes with a range of side effects that can range from tolerable to bad enough to make you switch method. You may not know what symptoms are tolerable until you’re given a couple of weeks for a method to try. However, the most common side effects are the following:
1. Dizziness, Headache, Breast Tenderness: These side effects usually go away when your body has adjusted to the hormones produced by the pill. Just be patient and try to endure the discomfort for a couple of weeks. If these symptoms don’t go away, talk to your ob-gyn about switching brands.
2. Nausea: This reaction usually lasts a month. If yours is an oral contraceptive, you can slightly ease the discomfort by taking the pill with food. If you’re using the patch or the ring, consider switching methods.
3. Unpredictable Bleeding: Perhaps, this is the most annoying side effect for most women who take hormonal-based contraceptives. There are times, despite proper intake, your period skips or arrives earlier than expected. This can be influenced by several factors, such as illness, stress, thyroid abnormalities or sometimes hormones. If period is very light or is missed, take a pregnancy test before starting another pack and talk to your doctor if this persists.
4. Decreased Libido: Because of the hormones produced by the pill, your sex drive may be decreased and affected. If this side effect is bothersome, try a different formulation. For some women, switching into a more androgenic pill helps in getting the libido back.
5. Mood Swing: This side effect can be critical for someone with a history of depression, so it’s important to discuss this with your medical provider. If it’s really the birth control that’s bringing you down, you may have to find a non-hormonal contraceptive method.
6. Weight Gain: Despite the failure of studies to reveal how birth control pills cause weight fluctuations, some experience fluid retention, especially in the hip and breast areas. If you start noticing weight gain, this can be easily resolved by engaging in more active lifestyle.
These side effects should go away after a couple of months. Most likely your ob-gyn will suggest trying the pill for at least three months to see if the symptoms go away. If not, or if the effects are severe that it affects your day-to-day routine, talk to your healthcare provider for more accurate diagnosis and solution.